|Living with Adult ADHD||ADHD in Women||Apps & Tools|
|Signs & Symptoms||Health & Sleep||Time Management|
|First 100 Days||ADHD at Work||Relationships|
|ADHD Parenting Home||Parenting Strategies||ADHD Teens||Summer Camps|
|Oppositional Defiant||Health & Nutrition||Social Skills||Homework Help|
|Discipline Fixes||Sleep||Organization Skills||Free Downloads|
|ADHD Treatment Home||Natural Treatments||Treating Kids|
|Medications||Diet & Nutrition||Treating Kids Naturally|
|Medication Reviews||Side Effects||First 100 Days|
|Learning Home||Homework Help||Learning Disabilities|
|School Accommodations||Organization Skills||Teachers' Guide|
|IEP/504 Plan||Behavior at School||High School|
|ADHD Symptoms Home||Self-Tests||ADHD in Women|
|ADHD Symptoms||Related Conditions||Diagnosing Kids|
|Types of ADHD||Diagnosing ADD||Dealing with Diagnosis|
|Give a Gift|
Switching to Stimulants
"I've been taking antidepressants for several years and am currently on Wellbutrin. Now my doctor says I have ADHD and wants me to go off the Wellbutrin and start taking a stimulant. How do I go about making the switch?"
Stimulants start working within an hour of ingestion and are eliminated from the body by the end of the specified duration (four hours, 12 hours, and so on).
In contrast, antidepressants can take weeks to build up to effective levels. If you decide to stop taking one, the dosage must be reduced gradually.
The length of time you'll need to taper off the Wellbutrin depends on how much you've been taking and how long you've been taking it. In general, it's safe to start taking a stimulant immediately, even during this transition period.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.